Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Sep 28, 2017, 1:14 AM EDT for Franklin County, Somerset County, Maine. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2017, 1:14 AM EDT (05:14 UTC)
- Expired
- Sep 28, 2017, 2:02 AM EDT
- In force
- 48 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 136 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 5.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
301
WUUS51 KGYX 280514
SVRGYX
MEC007-025-280615-
/O.NEW.KGYX.SV.W.0087.170928T0514Z-170928T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
114 AM EDT THU SEP 28 2017
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
West central Somerset County in west central Maine...
Central Franklin County in western Maine...
* Until 215 AM EDT
* At 114 AM EDT, a severe thunderstorm was located near Carrabassett
Valley, or 16 miles east of Rangeley, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Kingfield, Bingham, Carrabassett Valley, Phillips, Athens, Embden,
Harmony, Brighton Plantation, Caratunk Plantation, Solon, Moscow,
Lexington, Mount Abram, Highland Plantation, Salem, Bald Mountain,
Concord, Mayfield, Pleasant Ridge Plantation and Carrying Place.
This also includes...
Sugarloaf Mountain, Crocker Mountain, Mount Abraham, Middle Carry
Pond, and East Carry Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4513 6966 4511 6966 4509 6964 4501 6962
4502 6957 4495 6956 4489 7040 4509 7043
4527 6970
TIME...MOT...LOC 0514Z 262DEG 35KT 4501 7031
HAIL...1.00IN
WIND...60MPH
$$
Ekster3 follow-up statements
638
WWUS51 KGYX 280534
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
134 AM EDT THU SEP 28 2017
MEC007-280544-
/O.CAN.KGYX.SV.W.0087.000000T0000Z-170928T0615Z/
Franklin ME-
134 AM EDT THU SEP 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4492 7013 4495 7013 4495 7011 4499 7012
4513 7010 4520 6968 4511 6966 4509 6964
4501 6962 4502 6957 4497 6956
TIME...MOT...LOC 0534Z 259DEG 34KT 4504 7000
$$
MEC025-280615-
/O.CON.KGYX.SV.W.0087.000000T0000Z-170928T0615Z/
Somerset ME-
134 AM EDT THU SEP 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR CENTRAL SOMERSET COUNTY...
At 134 AM EDT, a severe thunderstorm was located near Bingham, or 23
miles northwest of Skowhegan, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
Locations impacted include...
Bingham, Athens, Harmony, Embden, Brighton Plantation, Concord,
Mayfield, Solon, Moscow, Lexington, Pleasant Ridge Plantation,
Highland Plantation and New Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4492 7013 4495 7013 4495 7011 4499 7012
4513 7010 4520 6968 4511 6966 4509 6964
4501 6962 4502 6957 4497 6956
TIME...MOT...LOC 0534Z 259DEG 34KT 4504 7000
HAIL...0.75IN
WIND...60MPH
$$
mle231
WWUS51 KGYX 280545
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
145 AM EDT THU SEP 28 2017
MEC025-280615-
/O.CON.KGYX.SV.W.0087.000000T0000Z-170928T0615Z/
Somerset ME-
145 AM EDT THU SEP 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR CENTRAL SOMERSET COUNTY...
At 144 AM EDT, a severe thunderstorm was located over Bingham, or 21
miles north of Skowhegan, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
Locations impacted include...
Bingham, Athens, Harmony, Embden, Brighton Plantation, Concord,
Mayfield, Solon, Moscow, Pleasant Ridge Plantation and Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4494 7001 4514 6990 4518 6968 4511 6966
4509 6964 4501 6962 4502 6957 4497 6956
4495 6975
TIME...MOT...LOC 0544Z 261DEG 36KT 4506 6983
HAIL...0.75IN
WIND...60MPH
$$
mle063
WWUS51 KGYX 280602
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
202 AM EDT THU SEP 28 2017
MEC025-280612-
/O.CAN.KGYX.SV.W.0087.000000T0000Z-170928T0615Z/
Somerset ME-
202 AM EDT THU SEP 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SOMERSET COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4494 7001 4514 6990 4518 6968 4511 6966
4509 6964 4501 6962 4502 6957 4497 6956
4495 6975
TIME...MOT...LOC 0601Z 262DEG 35KT 4509 6958
$$
mleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 9:29 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 27, 9:29 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gray ME
929 PM EDT Wed Sep 27 2017
.SYNOPSIS...
A cold front will approach from the west and cross the region
tonight. Isolated showers or thunderstorms will be possible
across the mountains...though much of the region should remain
dry. Much cooler and drier air will push into the area from the
west Thursday. Despite being 20 or more degrees colder than
recent weather...these readings will actually be close to normal
for this time of year. Once the main upper level trough crosses
the area early Saturday...high pressure will settle in and hold
over the region through the weekend into early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
925 pm Update: First line of tstorms moved across the western
mountains of Maine this evening and have exited. Also,
fog/stratus continues to lurk along or just off the midcoast
areas of Maine. The cold front is approaching from the northwest
and radar shows scattered mainly showers to move through
northern NH and western mountains of ME over the next several
hours as the FROPA moves through. Further south still mostly
clear conditions and not expecting any pcpn from the frontal
passage. Bottom line, increased POP's over the western mountains
of ME otherwise no changes. Temps still very warm so minor
tweaks based on latest obs data.
640 pm Update: Stratus/fog lurking off the coast now moving into
the midcoast areas. A line of convection ahead of the cold front
extends just north of northern NH and the western mountains of
ME moving east. Over the next few hours these will move across
the northern part of the forecast area and weaken. Input latest
mesonet data and current forecast will hold with no changes
needed at this time.
Previous Discussion:
Very hot and humid conditions continue for late Sep across the
region. As a result MLCAPE values have climbed to near 1000 J/kg
across Nrn and Wrn parts of the forecast area in spite of poor
lapse rates aloft.
The equatorward edge of H5 jet streak across Quebec is providing
enough flow to produce effective shear values near 40 kts. Given
that environment any storms that do form along the approaching
cold front will be capable of some level of organization. In
addition...pre-frontal trof is also allowing for some weak
convergence and isolated convection to form ahead of the main
line of showers/storms. Satellite trends suggest these storms
are struggling to maintain forcing...and we will have to wait
for the cold front itself for convection. Will still keep an
area of slight chance PoP however for the pre-frontal trof.
Until we get significant cooling this evening any storm will be
capable of gusty winds...thanks to increased mid level flow and
steep low level lapse rates. The threat for a strong to severe
storm may linger into the 00-03z time frame before diminishing.
CAA kicks in late tonight and temps should begin to fall more
rapidly especially in the mtns. The coastal areas may take until
after sunrise to mix out the low levels.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
CAA will be in full effect Thu...especially after sunrise allows
the mixing depth to increase quickly. Highs will be some 20 to
25 degrees cooler than recent wx...with readings topping out in
the lower 70s to even near 60 in the North Country. Winds will
be gusty at times as well. I expect some upslope clouds in the
mtns...and a sprinkle or two is possible especially early in the
day.
Much cooler overnight readings are expected Thu night...with
lows getting into the mid to upper 30s in the N and mid 40s S.
Gradient flow should allow boundary layer to stay a little
mixed...so I do not anticipate widespread radiational cooling
and readings below guidance.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The models are in decent agreement on the long wave pattern through
early next week. We begin the period with a broad upper trough extending
from the Great Lakes through the northeast CONUS. The trough will be
progressive and shift offshore for the second half of the upcoming
weekend. Rising heights and an upper ridge follow for the tail end
of the weekend and early next week. The deterministic model solutions
then markedly diverge by mid week in regards to how fast upstream
shortwave energy breaks down the upper ridge over the eastern
CONUS. In the dailies...a weak low and surface trough provide
unsettled weather as they slide eastward from the Great Lakes into
New England late Friday and Saturday. High pressure and dry air builds
east into the region for Sunday. A backdoor cold front will drop
southward into the region Sunday night and Monday with a few
clouds. Otherwise...high pressure is expected to dominate through
early next week.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Short Term...VFR expected to prevail thru Thu night. There is
some uncertainty regarding marine fog/stratus ahead of the
approaching cold front tonight. Visible satellite shows some
thin stratus moving towards the coast...so some is certainly
possible especially towards sunset. RKD is most likely to see
IFR or lower conditions...with lower confidence farther S and
inland at PWM and AUG. SHRA/TSRA along the front will be
scattered...so confidence is not high enough to include at TAFs
yet. HIE will be most likely to see any precip overnight. Gusty
NW winds possible at all terminals Thu.
Long Term...
Sat...Lcl MVFR psb in -shra.
Sun - Mon...Lcl IFR psb in AM valley stratus and fog.
&&
.MARINE...
Short Term...Long period swell continues on the coastal waters
and is expected to last thru Thu. I have extended the SCA for
hazardous seas...as swell is expected to increase Thu. Winds may
also gust to 25 kts late Thu into Thu night with strongest CAA
and a SCA for winds and seas may be necessary. Areas of fog are
also possible early tonight before winds shift to offshore and
drier air moves into the region.
Long Term...
Fri...lingering Small Craft wind gusts and seas are possible
outside the bays.
&&
.TIDES/COASTAL FLOODING...
Long period swell will continue thru Thu...as Maria finally
turns out to sea well S of the forecast area. High surf
conditions will continue along the Wrn ME coast...with a high
risk for rip current at some area beaches Thu. High surf
advisory has therefore been extended thru Thu.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...High Surf Advisory until 6 PM EDT Thursday for MEZ023>027.
NH...None.
MARINE...Small Craft Advisory for hazardous seas until 5 AM EDT
Thursday for ANZ150-152-154.
&&Hazardous weather outlook, Sep 27, 3:07 PM EDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 307 PM EDT Wed Sep 27 2017 MEZ007>009-NHZ001>003-281915- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton- 307 PM EDT Wed Sep 27 2017 This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. A cold front will approach the mountains this evening. Scattered thunderstorms are possible in advance of the front and may move into the area late in the day. One or two of these storms may be strong to severe...with the primary threat being gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023>027-281915- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- 307 PM EDT Wed Sep 27 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY... This Hazardous Weather Outlook is for south central Maine and southwest Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012>014-018>022-028-NHZ004>015-281915- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal Waldo-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 307 PM EDT Wed Sep 27 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Hot and humid weather will continue this afternoon across the region. Temperatures in the mid to upper 80s away from the Maine mid coast...combined with high humidity levels...will yield heat index values near 90 through late afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-281915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 307 PM EDT Wed Sep 27 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 27, 7:44 PM EDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Gray ME
744 PM EDT WED SEP 27 2017
MEZ008-009-280030-
Northern Franklin-Central Somerset-
744 PM EDT WED SEP 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SOMERSET
AND NORTHWESTERN FRANKLIN COUNTIES...
At 744 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Seboomook to near
Jackman to near Coburn Gore. Movement was east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Jackman, Coburn Gore, Seboomook, Misery Gore, Sandwich Academy Grant,
Moose River, Long Pond, Parlin Pond, Merrill Strip, Forsyth,
Tomhegan, Chain Of Ponds, Rockwood Strip, Soldiertown, Plymouth,
Skinner, Kibby, Upper Enchanted, Massachusetts Gore and Lowelltown.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.
Campers should consider seeking sturdy shelter until these storms
pass.
LAT...LON 4587 6965 4585 6968 4587 6972 4576 6972
4577 6978 4574 6981 4569 6978 4565 6970
4562 6970 4532 7058 4531 7081 4540 7082
4543 7079 4538 7066 4540 7062 4552 7072
4561 7064 4574 7032 4597 6998 4598 6968
TIME...MOT...LOC 2344Z 263DEG 30KT 4606 6979 4567 7016 4546 7076
MarineSpecial weather statement, Sep 28, 1:03 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Gray ME
103 AM EDT THU SEP 28 2017
MEZ008-009-013-014-280600-
Southern Franklin-Southern Somerset-Northern Franklin-Central
Somerset-
103 AM EDT THU SEP 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SOMERSET AND
CENTRAL FRANKLIN COUNTIES...
At 103 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Eustis to 11 miles
southwest of Carrabassett Valley to 6 miles south of Rangeley.
Movement was east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Eustis, Madison, Kingfield, Bingham, Carrabassett Valley, Phillips,
Kingsbury Plantation, Weld, Anson, Cornville, Athens, Embden,
Harmony, Avon, Dallas Plantation, Wellington, Shirley, Brighton
Plantation, Caratunk Plantation and Carrying Place.
This also includes...
Saddleback Mountain, Sugarloaf Mountain, Crocker Mountain, The
Bigelows, and West Carry Pond.
LAT...LON 4531 6970 4529 6971 4513 6966 4511 6966
4509 6964 4501 6962 4502 6952 4503 6952
4504 6949 4506 6950 4506 6945 4485 6971
4480 7075 4499 7051 4530 7035 4539 6973
TIME...MOT...LOC 0503Z 262DEG 35KT 4524 7030 4501 7043 4487 7060
mleThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 1:03 AM EDT | Special Weather Statement | GYX | Franklin | 57 min |
| Sep 28, 3:00 AM EDT | Small Craft Advisory | GYX | 24 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.